Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 1, 2017, 12:33 AM EST for Rush County, Shelby County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 12:33 AM EST (05:33 UTC)
- Expired
- Mar 1, 2017, 1:01 AM EST
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 49 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 9:29 PM EST | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
960
WUUS53 KIND 010533
SVRIND
INC139-145-010615-
/O.NEW.KIND.SV.W.0011.170301T0533Z-170301T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1233 AM EST WED MAR 1 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Shelby County in central Indiana...
Southwestern Rush County in central Indiana...
* Until 115 AM EST.
* At 1232 AM EST, a severe thunderstorm was located near Shelbyville,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shelbyville, Rushville, Morristown, Carthage, Fairland, Marietta,
Manilla, Arlington and Boggstown.
This includes Interstate 74 between mile markers 106 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 500 AM EST for central and
east central Indiana.
LAT...LON 3940 8586 3952 8595 3958 8595 3970 8575
3970 8563 3977 8563 3979 8560 3979 8554
3958 8537
TIME...MOT...LOC 0532Z 238DEG 29KT 3953 8584
HAIL...1.00IN
WIND...60MPH
$$
JAS2 follow-up statements
384
WWUS53 KIND 010550
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1250 AM EST WED MAR 1 2017
INC139-145-010615-
/O.CON.KIND.SV.W.0011.000000T0000Z-170301T0615Z/
Shelby IN-Rush IN-
1250 AM EST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EST
FOR EAST CENTRAL SHELBY AND SOUTHWESTERN RUSH COUNTIES...
At 1249 AM EST, a severe thunderstorm was located near Rushville, or
14 miles east of Shelbyville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rushville, Arlington and Manilla.
This includes Interstate 74 between mile markers 117 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 500 AM EST for central
Indiana.
LAT...LON 3944 8576 3954 8572 3962 8562 3966 8558
3972 8548 3958 8537
TIME...MOT...LOC 0549Z 251DEG 43KT 3959 8553
HAIL...1.00IN
WIND...60MPH
$$
JAS398
WWUS53 KIND 010601
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
101 AM EST WED MAR 1 2017
INC139-145-010611-
/O.CAN.KIND.SV.W.0011.000000T0000Z-170301T0615Z/
Shelby IN-Rush IN-
101 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY AND
SOUTHWESTERN RUSH COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A tornado watch remains in effect until 500 AM EST for central
Indiana.
LAT...LON 3944 8576 3954 8572 3962 8562 3966 8558
3972 8548 3958 8537
TIME...MOT...LOC 0559Z 238DEG 29KT 3964 8542
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 12:26 AM EST, 7 minutes earlier.
Area forecast discussion, Mar 1, 12:26 AM EST, 7 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1226 AM EST Wed Mar 01 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 330 PM EST Tue Feb 28 2017 Severe storms expected to develop and move through central Indiana later tonight and during the overnight, with potential for tornadoes, large hail and damaging winds. The threat will continue into Wednesday morning until a cold front moves through to bring it to an end. Small chances for rain or snow will be off and on Wednesday night through Friday night for parts of the area, but a warmup will come for the weekend. More rain chances arrive to end the weekend and start the work week. && .NEAR TERM /Overnight/... Issued at 1145 PM EST Tue Feb 28 2017 Updated to include Tornado Watch number 49 for the northern central Indiana counties through 7 am. Current thinking is there will be a lull for the next couple of hours, but then any pre-squall supercells and the squall line itself will be the main concerns with all severe weather types possible. Previous discussion follows... Issued at 1007 PM EST Tue Feb 28 2017 Convection spreading over southwest sections of the forecast area ahead of an upper wave over southern Illinois. This wave should pass off to the east around 010700Z, but short term model guidance suggests a squall line type feature associated with a cold front may begin moving into the northwestern zones after 010600Z. This evening's upper air indicates deep shear more than adequate for severe convection, although the better axis of lapse rates is over the southern parts of the state and farther south. Tornadic potential exists with discrete cells tonight, as well as embedded circulations within lines. Previous discussion follows. Forecast focus is on severe weather expected tonight-both the threats and the timing. Incredible dynamics are coming into place over the area with a strong upper jet and low level jet forecast to come into phase tonight over the Ohio Valley. While instability could be a somewhat limiting factor given the timing during the night and no sunshine today, moisture return has been ample on southerly flow and dewpoints in the 60s are already making their way into central Indiana. The vertical shear profiles are extremely favorable for rotating storms, and LCLs and LFCs are sufficiently low to not impede tornado development. Best estimate on timing of severe potential for the area at this point is starting around 9pm in the western counties, 10-11 central and midnight or so east. Initially more discrete cells are anticipated that could possibly morph into a line as they move across the area, but some models are also indicating they may keep their more discrete nature. There is also potential after this first batch of storms that another may come behind them in the form of a squall line ahead of the cold front. Given the shear profiles, the tornado threat will continue through the overnight hours, along with potential for very large hail and damaging winds. Also of note...southern counties received a couple of rounds of showers and thunderstorms already today, with around an inch of rain or more in some locations. With another couple of rounds moving through tonight and ample moisture, see potential for flash flooding and have issued a flash flood watch for that area. && .SHORT TERM /Wednesday through Wednesday night/... Issued at 330 PM EST Tue Feb 28 2017 Thunderstorms should be ongoing across the area to start the day on Wednesday. A threat for severe storms will continue ahead of the cold front which should somewhere in the forecast area at 12z Wednesday morning. The threat should quickly come to an end by around 15z or so as model consensus has the front east of the area 12-18z, depending on your model of choice, with the GFS faster and the NAM slower. Given the time of day and waning instability threat should be for damaging winds mainly as the aforementioned ongoing storms start to fade in intensity. Storm chances move out by Wednesday afternoon, and rain showers should be exiting as well. An upper wave moving in from the north will bring some rain chances transitioning to rain/snow mix over to snow in the north and central parts of the forecast area early evening into Wednesday night. No accumulation expected. && .LONG TERM /Thursday through Tuesday/... Issued at 145 PM EST Tue Feb 28 2017 A clipper type system could move through the Great Lakes Thursday afternoon and night bringing chances for precip to much of the area. Temperatures look warm enough Thursday afternoon for rain, but a mix with snow could occur Thursday evening before transitioning to all snow from north to south during the night. Little to no accumulation expected. Another clipper system will move through Friday night and could bring chances for snow showers to the northern counties. Again little to no accumulation expected. Warmer air arrives Saturday and temperatures well above normal then expected through Tuesday. Sunday night a front system will approach and keep rain chances in the forecast through Monday night. && .AVIATION /Discussion for the 010600Z TAF Issuance/... Issued at 1226 AM EST Wed Mar 01 2017 Potential for severe weather continues overnight. One and possibly two squall lines, will move over the terminals overnight per radar trends and the HRRR reflectivity progs. So have tempo IFR conditions in thunderstorms with hail and gusts to near 50 knots through 12z. Then, cold front should move through 12z-14z. After that, kept VCSH in for a several hours with the trailing upper trough still to the west. Ceilings should be borderline MVFR and VFR through the remainder of the TAF period. Confidence in exact timing related to thunderstorms is low but in trends is moderate or better. Winds will shift from southwest to west behind lines and the cold front and gust to 30 knots at times. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for INZ067>072. && SYNOPSIS...CP NEAR TERM...CP/JAS/MK SHORT TERM...CP LONG TERM....CP AVIATION...MK
Hazardous weather outlook, Feb 28, 4:53 PM EST, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 453 PM EST Tue Feb 28 2017 INZ028>030-035>039-043>048-051>057-060>065-067>072-012200- Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton- Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen- Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Crawfordsville, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 453 PM EST Tue Feb 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Moderate risk for severe weather. Hazards: Tornadoes...Large Hail...Damaging winds...and heavy rain causing flooding. Timing: Severe storms are possible any time tonight, but the highest threat will be from 10 PM through the nighttime hours. Discussion: A frontal system will bring showers and thunderstorms to central Indiana tonight. Some of the storms will be severe, with all types of severe weather possible. The potential exists for multiple waves of severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There is a Slight Risk of severe weather for the southeast half of central Indiana on Wednesday morning. Damaging winds, large hail, and isolated tornadoes are possible along with cloud to ground lightning and brief heavy rain. Discussion: Severe weather will likely be ongoing at daybreak Wednesday as a cold front move east across the area. The severe threat will diminish across central Indiana by late morning. A clipper system will move through Thursday night bringing rain and snow showers to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening through Wednesday morning. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-031-040>042-049-012200- Carroll-Howard-Madison-Delaware-Randolph-Henry- Including the cities of Kokomo, Anderson, and Muncie 453 PM EST Tue Feb 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Enhanced Risk for severe weather. Hazards: Damaging winds...tornadoes...large hail...and heavy rain. Timing: Severe storms are possible mainly after 10 PM and then through the night. Discussion: A frontal system will bring showers and thunderstorms to central Indiana tonight. Some of the storms will be severe, with all types of severe weather possible. The potential exists for multiple waves of severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There is a Slight Risk of severe weather for the southeast half of central Indiana on Wednesday morning. Damaging winds, large hail, and isolated tornadoes are possible along with cloud to ground lightning and brief heavy rain. Discussion: Severe weather will likely be ongoing at daybreak Wednesday as a cold front move east across the area. The severe threat will diminish across central Indiana by late morning. A clipper system will move through Thursday night bringing rain and snow showers to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this evening through Wednesday morning.. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Feb 28, 10:45 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 1 S MARTINSVILLE 39.41N 86.42W
02/28/2017 E0.88 INCH MORGAN IN PUBLIC
&&
BHHSpecial weather statement, Feb 28, 10:48 PM EST, 1 hour 45 minutes before
Special Weather Statement National Weather Service Indianapolis IN 1048 PM EST Tue Feb 28 2017 INZ038>042-047>049-054>057-062>064-010530- Tipton-Hamilton-Madison-Delaware-Randolph-Marion-Hancock-Henry- Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew- Including the cities of Anderson, Muncie, Indianapolis, Shelbyville, Bloomington, and Columbus 1048 PM EST Tue Feb 28 2017 ...Strong Wind Gusts Associated with Thunderstorms... Thunderstorms occurring across parts of central Indiana may produce small hail and wind gusts to around 50 mph.
Local storm report, Feb 28, 10:56 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1056 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND GST 7 SW INDIANAPOLIS 39.72N 86.29W
02/28/2017 M46 MPH MARION IN ASOS
&&
CORRECTED EVENT
BHHLocal storm report, Feb 28, 11:01 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1101 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST ZIONSVILLE 39.95N 86.27W
02/28/2017 M64 MPH BOONE IN AWOS
&&
BHHLocal storm report, Feb 28, 11:02 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1102 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST 3 NW MUNCIE 40.24N 85.40W
02/28/2017 M52 MPH DELAWARE IN ASOS
&&
BHHLocal storm report, Feb 28, 11:08 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1108 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST FISHERS 39.95N 86.02W
02/28/2017 M65 MPH HAMILTON IN BROADCAST MEDIA
&&
DRTThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 9:23 PM EST | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 37 min |
| Feb 28, 10:35 PM EST | Tornado Warning | IND | Knox, Sullivan | 25 min |
| Mar 1, 1:07 AM EST | Severe Thunderstorm Warning | IND | Jackson, Jennings | 38 min |
| Mar 1, 1:20 AM EST | Areal Flood Warning | IND | Jackson, Jennings | 6 hr |
| Mar 1, 2:14 AM EST | Special Weather Statement | IND | Montgomery | 31 min |
| Mar 1, 2:46 AM EST | Special Weather Statement | IND | Boone, Clinton, Hamilton, Tipton | 29 min |
| Mar 1, 2:53 AM EST | Special Weather Statement | IND | Clay, Hendricks, Morgan, Putnam | 37 min |
| Mar 1, 4:50 AM EST | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 20 min |
| Mar 1, 5:36 AM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jennings, Johnson, Rush and 1 more | 39 min |
| Mar 1, 6:02 AM EST | Severe Thunderstorm Warning | IND | Jennings | 22 min |
| Mar 1, 7:09 AM EST | Areal Flood Warning | IND | Jackson, Jennings | 3 hr |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Jackson, Jennings, Washington | 13 hr |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 7 days |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Lawrence, Martin | 7 days |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Lawrence, Martin | 7 days |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Lawrence, Martin | 7 days |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Greene, Monroe, Owen | 3 days |
| Mar 1, 11:23 AM EST | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.